Alert archive / Georgia / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 437, NWS Atlanta, GA

December 4, 2005Newton County, Rockdale County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Dec 4, 2005, 5:24 PM EST for Newton County, Rockdale County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 4, 2005, 5:24 PM EST (22:24 UTC)
Expired
Dec 4, 2005, 6:00 PM EST
In force
36 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

Counties Newton County, GA, Rockdale County, GA

The radar

The Atlanta radar (KFFC), 59 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 4, 2:18 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2005-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 165 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
400 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
165 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 042224
SVRFFC
GAC217-247-042300-
/O.NEW.KFFC.SV.W.0437.051204T2224Z-051204T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EST SUN DEC 4 2005

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NEWTON COUNTY IN NORTH CENTRAL GEORGIA
  ROCKDALE COUNTY IN NORTH CENTRAL GEORGIA

* UNTIL 600 PM EST

* AT 519 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED HAIL. THIS
  STORM WAS LOCATED SOUTHWEST OF CONYERS...AND MOVING EAST AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PORTERDALE...OXFORD...MILSTEAD...COVINGTON AND ALMON.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3355 8406 3358 8415 3364 8417 3363 8411
      3369 8406 3373 8390 3365 8378 3355 8374
      3350 8402

$$
1 follow-up statement
000 
WWUS52 KFFC 042233
SVSFFC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EST SUN DEC 4 2005

GAC217-247-042300-
/O.CON.KFFC.SV.W.0437.000000T0000Z-051204T2300Z/
NEWTON GA-ROCKDALE GA-
532 PM EST SUN DEC 4 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EST 
FOR ROCKDALE AND NEWTON COUNTIES...

AT 528 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZED
HAIL.  THIS STORM WAS LOCATED NEAR MAGNET...OR ABOUT 7 MILES
SOUTHWEST OF CONYERS...MOVING EAST AT 30 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MILSTEAD...ALMON...PORTERDALE...OXFORD...COVINGTON AND ALCOVY.

HAIL UP TO HALF DOLLAR SIZE WAS REPORTED IN STOCKBRIDGE WITH 
THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE 
ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST SUNDAY
EVENING FOR NORTHWESTERN GEORGIA.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3355 8406 3358 8415 3364 8417 3363 8411
      3369 8406 3373 8390 3365 8378 3355 8374
      3350 8402

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 4, 3:27 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, Dec 4, 3:27 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
327 PM EST SUN DEC 4 2005

.SHORT TERM...(TONIGHT THROUGH TUESDAY NIGHT)
CURRENT SHORT TERM MODELS ARE IN VERY GOOD AGREEMENT WITH SPEED
AND PLACEMENT OF COLD FRONT. FRONT CURRENTLY OVER A LINE FROM
CEDARTOWN TO DAHLONEGA WILL DRIFT SOUTHWARD TO NEAR A CARROLLTON
TO ATLANTA TO ATHENS LINE BY 00Z...AND STALL JUST SOUTH OF THIS
LINE BY 06Z. SEVERE THUNDERSTORM WATCH OUT UNTIL 8 PM FOR WEST
GEORGIA...INCLUDING THE ATLANTA METROPOLITAN AREA...COLUMBUS AND
MACON. AREAS NORTH OF THE FRONT HAS HAD OCCASIONAL SHOWERS ALL
DAY...WHILE AREAS SOUTH OF FRONT BROKE OUT FOR SEVERAL HOURS.
THE STRONGER THUNDERSTORMS HAVE BEGUN TO FIRE ALONG SOUTHERN EDGE
OF CLOUDS. INSTABILITY INDICES ARE MARGINAL...AND SHEAR WILL
BECOME UNIDIRECTIONAL OVER THE NEXT SEVERAL HOURS SO MAIN THREAT
WITH ANY SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING
WINDS. MODELS DEVELOP A SURFACE LOW WHICH RIDES ALONG FRONT
TOMORROW AS APPROACHING UPPER LEVEL SHORT WAVE TREKS OVER
TENNESSEE VALLEY TOMORROW AFTERNOON..PUSHING FRONT/SURFACE LOW TO
THE EAST. DEEP SOUTHWEST WINDS WILL PUMP GOOD MOISTURE ALONG AND
SOUTH OF FRONT...SETTING UP HEAVY RAIN TOMORROW MORNING.
INSTABILITY DROPS OFF DURING THE DAY TOMORROW AND WILL CONTINUE
TO LEAVE THUNDER OUT OF FORECAST. SURFACE FRONT EXITS FORECAST
AREA BY 00Z TUESDAY...WITH SHOWERS TAPERING OFF FROM NORTHWEST TO
SOUTHEAST DURING THE AFTERNOON HOURS. TEMPERATURES TOMORROW WILL BE
QUITE TRICKY...AREAS AHEAD OF FRONT WILL WARM UP A FEW DEGREES
DURING THE MORNING HOURS WHILE AREAS BEHIND FRONT WILL SEE STEADY
OR FALLING TEMPERATURES THROUGHOUT THE DAY. SURFACE HIGH PRESSURE
BEGINS TO BUILD INTO THE SOUTHEAST ON TUESDAY.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
UPPER LEVEL WINDS REMAIN ZONAL THROUGH THE EXTENDED PERIODS...WITH
SEVERAL SHORT WAVES PASSING JUST NORTH OF FORECAST AREA WEDNESDAY
NIGHT INTO THURSDAY AND AGAIN FRIDAY NIGHT. CURRENTLY THERE IS NO
MOISTURE ASSOCIATED WITH EITHER SYSTEM...BUT WILL HAVE TO CONTINUE
TO MONITOR AS ATMOSPHERE WILL BE COLD ENOUGH TO SQUEEZE OUT SOME
SNOW IN NORTH GEORGIA IF MOISTURE BECOMES AVAILABLE. OTHERWISE
EXTENDED PERIODS WILL BE DRY WITH BELOW NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         49  51  29  53 /  90 100  10  10
ATHENS          48  52  29  55 /  90 100  10  10
GAINESVILLE     45  48  28  51 / 100  90  10  10
ROME            46  47  28  52 / 100  60  10   5
COLUMBUS        58  63  34  58 /  80 100  10  10
MACON           55  64  33  61 /  70 100  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

12
Hazardous weather outlook, Dec 4, 1:40 PM EST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 PM EST SUN DEC 4 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051045-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
140 PM EST SUN DEC 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...

.SYNOPSIS...
A COLD FRONT STRETCHED FROM SOUTHERN LOUISIANA...ACROSS CENTRAL
ALABAMA...EXTREME NORTH GEORGIA AND INTO THE CAROLINAS THIS
AFTERNOON. THIS FRONT WILL REMAIN NEARLY STATIONARY OVERNIGHT AS LOW
PRESSURE  DEVELOPS ON THE FRONTAL BOUNDARY AND MOVES ACROSS GEORGIA
EARLY MONDAY.

.PRIMARY HAZARDS...THE PRIMARY HAZARDS WILL BE HAIL AND DAMAGING
WINDS.

.DISCUSSION...STRONG SOUTHERLY WINDS WERE BRINGING MOISTURE AND WARM
AIR INTO GEORGIA SOUTH OF THE SURFACE FRONT. THIS HEATING SHOULD
HELP INCREASE THE INSTABILITY OF THE AIR MASS THIS AFTERNOON AND
EVENING. THIS HEATING COMBINED WITH STRONG WIND SHEAR ALOFT MAY
SUPPORT ISOLATED SEVERE THUNDERSTORMS. THE MOST FAVORED REGION FOR
ANY SEVERE DEVELOPMENT WOULD BE WEST CENTRAL GEORGIA THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER EXPECTED THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

In the hours before

Special weather statement, Dec 4, 4:40 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
440 PM EST SUN DEC 4 2005

GAZ054-042200-

440 PM EST SUN DEC 4 2005

...SIGNIFICANT WEATHER ALERT FOR PEA-SIZE HAIL AND 40 TO 50 MPH WINDS
IN NORTHERN FAYETTE COUNTY UNTIL 500 PM EST...

AT 435 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TYRONE...MOVING EAST AT 40 MPH.  THIS STORM
IS WEAKENING AS IT MOVES EAST...BUT PEA-SIZED HAIL AND WIND GUST ARE
POSSIBLE IN NORTHERN FAYETTE COUNTY.
Local storm report, Dec 4, 4:42 PM EST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
442 PM EST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             VILLA RICA              33.73N 84.92W
12/04/2005  1.00 INCH        CARROLL            GA   PUBLIC

0420 PM     HAIL             CULVERTON               33.31N 82.90W
12/04/2005  1.00 INCH        HANCOCK            GA   TRAINED SPOTTER

&&

EA
Local storm report, Dec 4, 4:55 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
455 PM EST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             ALPHARETTA              34.07N 84.27W
12/04/2005  1.00 INCH        FULTON             GA   PUBLIC

0430 PM     HAIL             5 N DACULA              34.06N 83.89W
12/04/2005  1.00 INCH        GWINNETT           GA   PUBLIC

0443 PM     HAIL             AUSTELL                 33.82N 84.64W
12/04/2005  0.88 INCH        COBB               GA   PUBLIC

&&

EA
Local storm report, Dec 4, 5:05 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
505 PM EST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             2 ESE PENDERGRASS       34.15N 83.65W
12/04/2005  0.88 INCH        JACKSON            GA   PUBLIC

0445 PM     HAIL             LITHIA SPRINGS          33.78N 84.64W
12/04/2005  1.00 INCH        DOUGLAS            GA   PUBLIC

&&

EA
Local storm report, Dec 4, 5:10 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
510 PM EST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             TYRONE                  33.47N 84.60W
12/04/2005  0.88 INCH        FAYETTE            GA   PUBLIC

0452 PM     HAIL             WINDER                  33.99N 83.72W
12/04/2005  1.00 INCH        BARROW             GA   PUBLIC

&&

EA
Local storm report, Dec 4, 5:17 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EST SUN DEC 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             5 WSW BASTONVILLE       33.28N 82.61W
12/04/2005  1.75 INCH        GLASCOCK           GA   COUNTY OFFICIAL

0513 PM     HAIL             JONESBORO               33.52N 84.35W
12/04/2005  0.88 INCH        CLAYTON            GA   PUBLIC

&&

EA

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 4, 4:41 AM ESTSevere Thunderstorm WarningFFCFloyd, Polk34 min
Dec 4, 3:13 PM ESTSevere Thunderstorm WarningFFCBartow, Cherokee32 min
Dec 4, 3:28 PM ESTSevere Thunderstorm WarningFFCHeard39 min
Dec 4, 3:40 PM ESTSevere Thunderstorm WarningFFCForsyth, Fulton35 min
Dec 4, 3:44 PM ESTSevere Thunderstorm WarningFFCHancock37 min
Dec 4, 3:47 PM ESTSevere Thunderstorm WarningFFCCobb28 min
Dec 4, 3:53 PM ESTSevere Thunderstorm WarningFFCCarroll, Haralson22 min
Dec 4, 4:03 PM ESTSevere Thunderstorm WarningFFCCoweta42 min
Dec 4, 4:03 PM ESTSevere Thunderstorm WarningFFCGwinnett, Hall27 min
Dec 4, 4:04 PM ESTSevere Thunderstorm WarningFFCWarren41 min
Dec 4, 4:06 PM ESTSevere Thunderstorm WarningFFCDouglas, Paulding24 min
Dec 4, 4:08 PM ESTSevere Thunderstorm WarningFFCFulton22 min
Dec 4, 4:26 PM ESTSevere Thunderstorm WarningFFCJackson34 min
Dec 4, 4:29 PM ESTSevere Thunderstorm WarningFFCCobb, Douglas, Paulding31 min
Dec 4, 4:33 PM ESTSevere Thunderstorm WarningFFCGlascock27 min
Dec 4, 4:50 PM ESTSevere Thunderstorm WarningFFCFulton25 min
Dec 4, 4:54 PM ESTSevere Thunderstorm WarningFFCBarrow21 min
Dec 4, 5:05 PM ESTSevere Thunderstorm WarningFFCClayton, Henry25 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.